Heparin-induced thrombocytopenia and thrombosis syndrome after cardiac surgery

Joseph DuBose, Michael Sutherland, Michael Moulton, Bhaktan Krishnan, Jerry Cohn, Jerry W. Pratt

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

A case report of multisystem organ failure and limb loss associated with coronary artery bypass is reported. Heparin-induced thrombocytopenia and thrombosis syndrome (HITTS) occurs in 1% to 2% of patients suffering from thrombocytopenia associated with heparin or heparinoid use, which amounts to less than 1.4% of the cardiac surgical population. It carries a risk of significant comorbidity and mortality. Providers involved in the care of such patients should be well versed in the etiology and potential complications of HITTS, the treatment options, and alternative modalities of anticoagulation available for use.

Original languageEnglish (US)
Pages (from-to)209-212
Number of pages4
JournalCurrent surgery
Volume61
Issue number2
DOIs
StatePublished - Mar 1 2004

Fingerprint

comorbidity
etiology
Thrombocytopenia
surgery
Thoracic Surgery
Heparin
Thrombosis
mortality
Heparinoids
Midazolam
Coronary Artery Bypass
Comorbidity
Patient Care
Extremities
Mortality
Population
Therapeutics

Keywords

  • Cardiac surgery
  • Complications
  • Heparin
  • Heparin-induced
  • Thrombocytopenia
  • Thrombosis syndrome

ASJC Scopus subject areas

  • Surgery

Cite this

Heparin-induced thrombocytopenia and thrombosis syndrome after cardiac surgery. / DuBose, Joseph; Sutherland, Michael; Moulton, Michael; Krishnan, Bhaktan; Cohn, Jerry; Pratt, Jerry W.

In: Current surgery, Vol. 61, No. 2, 01.03.2004, p. 209-212.

Research output: Contribution to journalArticle

DuBose, J, Sutherland, M, Moulton, M, Krishnan, B, Cohn, J & Pratt, JW 2004, 'Heparin-induced thrombocytopenia and thrombosis syndrome after cardiac surgery', Current surgery, vol. 61, no. 2, pp. 209-212. https://doi.org/10.1016/j.cursur.2003.09.001
DuBose, Joseph ; Sutherland, Michael ; Moulton, Michael ; Krishnan, Bhaktan ; Cohn, Jerry ; Pratt, Jerry W. / Heparin-induced thrombocytopenia and thrombosis syndrome after cardiac surgery. In: Current surgery. 2004 ; Vol. 61, No. 2. pp. 209-212.
@article{0da91efea1954c08abdc9507104a5678,
title = "Heparin-induced thrombocytopenia and thrombosis syndrome after cardiac surgery",
abstract = "A case report of multisystem organ failure and limb loss associated with coronary artery bypass is reported. Heparin-induced thrombocytopenia and thrombosis syndrome (HITTS) occurs in 1{\%} to 2{\%} of patients suffering from thrombocytopenia associated with heparin or heparinoid use, which amounts to less than 1.4{\%} of the cardiac surgical population. It carries a risk of significant comorbidity and mortality. Providers involved in the care of such patients should be well versed in the etiology and potential complications of HITTS, the treatment options, and alternative modalities of anticoagulation available for use.",
keywords = "Cardiac surgery, Complications, Heparin, Heparin-induced, Thrombocytopenia, Thrombosis syndrome",
author = "Joseph DuBose and Michael Sutherland and Michael Moulton and Bhaktan Krishnan and Jerry Cohn and Pratt, {Jerry W.}",
year = "2004",
month = "3",
day = "1",
doi = "10.1016/j.cursur.2003.09.001",
language = "English (US)",
volume = "61",
pages = "209--212",
journal = "Journal of Surgical Education",
issn = "1931-7204",
publisher = "Elsevier Inc.",
number = "2",

}

TY - JOUR

T1 - Heparin-induced thrombocytopenia and thrombosis syndrome after cardiac surgery

AU - DuBose, Joseph

AU - Sutherland, Michael

AU - Moulton, Michael

AU - Krishnan, Bhaktan

AU - Cohn, Jerry

AU - Pratt, Jerry W.

PY - 2004/3/1

Y1 - 2004/3/1

N2 - A case report of multisystem organ failure and limb loss associated with coronary artery bypass is reported. Heparin-induced thrombocytopenia and thrombosis syndrome (HITTS) occurs in 1% to 2% of patients suffering from thrombocytopenia associated with heparin or heparinoid use, which amounts to less than 1.4% of the cardiac surgical population. It carries a risk of significant comorbidity and mortality. Providers involved in the care of such patients should be well versed in the etiology and potential complications of HITTS, the treatment options, and alternative modalities of anticoagulation available for use.

AB - A case report of multisystem organ failure and limb loss associated with coronary artery bypass is reported. Heparin-induced thrombocytopenia and thrombosis syndrome (HITTS) occurs in 1% to 2% of patients suffering from thrombocytopenia associated with heparin or heparinoid use, which amounts to less than 1.4% of the cardiac surgical population. It carries a risk of significant comorbidity and mortality. Providers involved in the care of such patients should be well versed in the etiology and potential complications of HITTS, the treatment options, and alternative modalities of anticoagulation available for use.

KW - Cardiac surgery

KW - Complications

KW - Heparin

KW - Heparin-induced

KW - Thrombocytopenia

KW - Thrombosis syndrome

UR - http://www.scopus.com/inward/record.url?scp=1642296381&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=1642296381&partnerID=8YFLogxK

U2 - 10.1016/j.cursur.2003.09.001

DO - 10.1016/j.cursur.2003.09.001

M3 - Article

C2 - 15051266

AN - SCOPUS:1642296381

VL - 61

SP - 209

EP - 212

JO - Journal of Surgical Education

JF - Journal of Surgical Education

SN - 1931-7204

IS - 2

ER -